Kansas, 2024

Hail and Damaging Wind in Kansas, May 28, 2024

May 28, 2024 · NWS DDC · 16 events in 8 counties and zones

Hail and wind on 05/28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and wind on 05/28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 4:19 AM CST, 4 hours 56 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected Tuesday through this weekend.
  • Winds will generally be from an easterly to southerly direction throughout the next 7 days.
Area forecast discussion, May 28, 4:19 AM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
519 AM CDT Tue May 28 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected Tuesday through
this weekend.

- Winds will generally be from an easterly to southerly
  direction throughout the next 7 days.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 AM CDT Tue May 28 2024

A few showers/embedded thunderstorms are expected across the
northern and eastern portions of the CWA this morning. I have placed
low pops in to account for this but believe most places will remain
dry. Otherwise expect mid level cloudiness to increase
throughout the day with winds at the surface from the
southeast. A weak shortwave is then expected to move out of the
Rockies this evening and into western Kansas. This should create
enough lift for thunderstorms to form across eastern Colorado
this afternoon and trek into western Kansas this evening. A few
of these storms across far southwestern Kansas may become
severe with large hail and damaging winds being the main
concern. These storms should weaken as they head eastward
overnight. Another slight chance of thunderstorms will be
possible Wednesday as another weak disturbance moves through the
area. Otherwise expect partly cloudy skies and winds form the
southeast. As for temperatures, highs today look to only reach
into the low 80s with lows tonight in the mid to upper 50s.
Highs tomorrow are only expected to reach around 80 degrees.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 255 AM CDT Tue May 28 2024

Ensemble models continue to bring a chances of scattered showers and
thunderstorms to western Kansas through the long term forecast. This
is due to a series of shortwaves being ejected into the Plains from
an upper level long wave trough west of the area. Moisture in the
lower levels will continue to pool across the area during this time
frame with continued easterly to southerly winds each day. Being the
peak of the severe season there could be a few days where severe
weather will be possible. Confidence is low on which days will bring
the highest risk. Chances of measurable precipitation looks to
be the highest Thursday night into Friday then confined to
central Kansas over the remainder of the long term forecast. As
for temperatures, highs will generally be in the upper 70s into
the 80s with lows in the 50s to low 60s.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 518 AM CDT Tue May 28 2024

VFR conditions will prevail throughout today with increasing
mid level cloudiness. Winds will generally be from the east to
southeast gusting to around 20 knots in the afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, May 28, 2:01 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Tue May 28 2024

KSZ030-031-043>046-061>066-074>081-084>090-290815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A slight risk of severe storms will be possible across far
southwestern Kansas with a marginal risk across most of the
remainder of the forecast area. The strongest storms will be
capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible each day with the best
chance Thursday night into Friday then confined to central Kansas
thereafter. It is too early to tell if any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across far southwestern Kansas.

In the hours before

Special weather statement, May 28, 4:48 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
548 AM CDT Tue May 28 2024

KSZ065-066-281130-
Stafford KS-Pawnee KS-
548 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PAWNEE AND NORTHERN
STAFFORD COUNTIES THROUGH 630 AM CDT...

At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Seward and Radium around 555 AM CDT.

Other locations in the path of this storm include Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3825 9849 3796 9862 3815 9906 3826 9900
      3826 9858
TIME...MOT...LOC 1048Z 288DEG 21KT 3821 9893

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, May 28, 5:27 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 AM CDT Tue May 28 2024

KSZ066-281200-
Stafford KS-
627 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3805 9875 3823 9867 3821 9847 3794 9847
TIME...MOT...LOC 1127Z 289DEG 26KT 3812 9862

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, May 28, 9:08 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1008 AM CDT Tue May 28 2024

KSZ087-281545-
Meade KS-
1008 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MEADE COUNTY THROUGH
1045 AM CDT...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meade State Park, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Meade State Park around 1015 AM CDT.

Other locations in the path of this storm include Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3704 10052 3717 10061 3736 10026 3715 10011
TIME...MOT...LOC 1508Z 235DEG 19KT 3714 10050

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KBJ

The radar

The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
May 28, 9:15 AM CST
Where
Meade County, 4.96 mi W of Meade State Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.170, -100.510

Hail, Clark

When
May 28, 10:15 AM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
2.5 in hail
Reported by
Public
Coordinates
37.190, -99.770

Hail, Clark

When
May 28, 10:19 AM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Hail, Clark

When
May 28, 10:20 AM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.190, -99.770

Hail, Lane

When
May 28, 12:40 PM CST
Where
Lane County, 1.28 mi WNW of Shields
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.630, -100.470

Thunderstorm Wind, Hodgeman

When
May 28, 2:14 PM CST
Where
Hodgeman County, 0.69 mi N of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -99.900

Wind gust of 60 mph.

Hail, Ford

When
May 28, 2:50 PM CST
Where
Ford County, Spearville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.850, -99.750

Hail, Ford

When
May 28, 2:50 PM CST
Where
Ford County, 0.55 mi W of Spearville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.850, -99.760

Hail, Ford

When
May 28, 2:56 PM CST
Where
Ford County, 2.82 mi S of Bellefont
Measured
2 in hail
Reported by
Public
Coordinates
37.830, -99.660

Hail, Kiowa

When
May 28, 3:27 PM CST
Where
Kiowa County, 0.69 mi N of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -99.480

Hail, Kiowa

When
May 28, 3:30 PM CST
Where
Kiowa County, 0.69 mi N of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -99.480

Hail, Kiowa

When
May 28, 3:35 PM CST
Where
Kiowa County, 1.29 mi WSW of Joy
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -99.420

Hail, Morton

When
May 28, 5:15 PM CST
Where
Morton County, 13.75 mi W of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.270, -102.030

Hail, Grant

When
May 28, 6:23 PM CST
Where
Grant County, 4.18 mi S of Ulysses
Measured
1.25 in hail
Reported by
Public
Coordinates
37.520, -101.360

Hail, Grant

When
May 28, 6:45 PM CST
Where
Grant County, 3.9 mi W of Hickok
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -101.300

Dimes to Nickels mostly , with a few Quarter size hailstones were reported.

Hail, Grant

When
May 28, 7:00 PM CST
Where
Grant County, 9.99 mi NNE of Hickok
Measured
1.25 in hail
Reported by
Public
Coordinates
37.700, -101.150

Quarter to half dollar size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191793, 1191794, 1191795, 1191796, 1191801, 1191804, 1191806, 1191807, 1191810, 1191812, 1191815, 1191816, 1191817, 1191819, 1191822, 1191825.